Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 19, 2018, 12:36 PM PDT for 5 counties in Idaho. It took effect at Aug 20, 2018, 10:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2018, 12:36 PM PDT (19:36 UTC)
- In effect from
- Aug 20, 2018, 10:00 AM PDT
- Expired
- Aug 20, 2018, 6:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864 WWUS86 KOTX 191936 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1236 PM PDT Sun Aug 19 2018 ...STRONG NORTHERLY WINDS MONDAY... .North winds will increase Sunday night and become strong Monday morning and afternoon...then decrease Monday evening. This will be the strongest push of northerly winds experienced so far this summer. Critical wind and humidity thresholds are expected to be met early Monday due to poor overnight recoveries. Humidity values are expected to dry into the twenties by late morning then teens by the afternoon. WAZ673-684-201500- /O.UPG.KOTX.FW.A.0007.180820T1700Z-180821T0100Z/ /O.NEW.KOTX.FW.W.0015.180820T1700Z-180821T0100Z/ East Washington Northern Columbia Basin (Zone 673)- East Washington Okanogan/Methow Valleys (Zone 684)- 1236 PM PDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM PDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...WATERVILLE PLATEAU AND NORTHERN COLUMBIA BASIN... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 6 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 673 East Washington Northern Columbia Basin and Fire Weather Zone 684 East Washington Okanogan/Methow Valleys. * Winds: North to northeast 15 to 30 mph with gusts 30 to 40 mph. The strongest winds will occur down the Okanogan Valley into the Waterville Plateau. Winds are expected to decrease through the afternoon. * Relative Humidities: 13 to 20 percent. * Impacts: Strong sustained winds and low relative humidities will promote rapid fire spread of existing fires and any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ IDZ101-WAZ674-201500- /O.NEW.KOTX.FW.W.0015.180820T1700Z-180821T0100Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Palouse and Spokane Area (Zone 674)- 1236 PM PDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM PDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE IDAHO PANHANDLE AND SPOKANE AREA... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 6 PM PDT Monday. * Affected Area: Fire Weather Zone 101 Northern Idaho Panhandle and Fire Weather Zone 674 Spokane Area. The strongest winds will occur from Elmira to Post Falls and into the Spokane area and west plains. * Winds: Northeast 15 to 25 mph with gusts 30 to 35 mph. The strongest winds will occur late Monday morning through the early afternoon. Winds will decrease through the afternoon hours. * Relative Humidities: 15 to 25 percent Spokane area and 20 to 30 percent Idaho Panhandle. * Impacts: Strong sustained winds and low relative humidities will promote rapid fire spread of existing fires and any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
691 WWUS86 KOTX 201133 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 433 AM PDT Mon Aug 20 2018 ...STRONG NORTHERLY WINDS TODAY... .Gusty north to northeast winds are picking up this morning and will continue to increase into the early afternoon. Humidity values in the Okanogan Valley and Western Columbia Basin are already in the 30 percent range and will continue to dip into the teens. This will be the strongest push of northerly winds experienced so far this summer. Humidities are higher in North Idaho and the Eastern Columbia Basin but will lower into the 20s this afternoon. IDZ101-WAZ673-674-684-210100- /O.CON.KOTX.FW.W.0015.180820T1700Z-180821T0100Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Northern Columbia Basin (Zone 673)- East Washington Palouse and Spokane Area (Zone 674)- East Washington Okanogan/Methow Valleys (Zone 684)- 433 AM PDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE IDAHO PANHANDLE AND SPOKANE AREA... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101)...Fire Weather Zone 673 East Washington Northern Columbia Basin (Zone 673)...Fire Weather Zone 674 East Washington Palouse and Spokane Area (Zone 674) and Fire Weather Zone 684 East Washington Okanogan/Methow Valleys (Zone 684). * Winds: Northeast 15 to 25 mph with gusts 30 to 40 mph. The strongest winds will occur late Monday morning through the early afternoon. Winds will decrease slowly through the afternoon and evening hours. * Relative Humidities: 13 to 18 percent Okanogan Valley and Western Columbia Basin. 20 to 25 percent Spokane area and 20 to 30 percent Idaho Panhandle. * Impacts: Strong sustained winds and low relative humidities will promote rapid fire spread of existing fires and any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
991 WWUS86 KOTX 202216 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 316 PM PDT Mon Aug 20 2018 ...STRONG NORTHERLY WINDS TODAY... .Gusty north to northeast winds will persist into the early evening. Humidity values from the Okanogan Valley to the Columbia Basin into north Idaho should bottom out in the teens to mid 20s. IDZ101-WAZ673-674-684-210100- /O.CON.KOTX.FW.W.0015.000000T0000Z-180821T0100Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Northern Columbia Basin (Zone 673)- East Washington Palouse and Spokane Area (Zone 674)- East Washington Okanogan/Methow Valleys (Zone 684)- 316 PM PDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN AND METHOW VALLEYS, COLUMBIA BASIN, SPOKANE AREA, THE PALOUSE AND PORTIONS OF THE IDAHO PANHANDLE... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101)...Fire Weather Zone 673 East Washington Northern Columbia Basin (Zone 673)...Fire Weather Zone 674 East Washington Palouse and Spokane Area (Zone 674) and Fire Weather Zone 684 East Washington Okanogan/Methow Valleys (Zone 684). * Winds: Northeast 15 to 20 mph with gusts up to 35 mph. * Relative Humidities: 13 to 28 percent. * Impacts: Strong sustained winds and low relative humidities will promote rapid fire spread of existing fires and any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
621 WWUS86 KOTX 210055 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 555 PM PDT Mon Aug 20 2018 IDZ101-WAZ673-674-684-210200- /O.EXP.KOTX.FW.W.0015.000000T0000Z-180821T0100Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Northern Columbia Basin (Zone 673)- East Washington Palouse and Spokane Area (Zone 674)- East Washington Okanogan/Methow Valleys (Zone 684)- 555 PM PDT Mon Aug 20 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR THE OKANOGAN VALLEY, COLUMBIA BASIN, SPOKANE AREA AND PORTIONS OF THE IDAHO PANHANDLE... The red flag warning will be allowed to expire at 6 pm. Relative humidities have increase to the mid 20s to mid 30s across the Okanogan Valley and Columbia Basin, and mid 30s to mid 40s for the Spokane area and portions of the Idaho Panhandle. Winds are decreasing as well. Gusts 20 to 25 mph are possible for the next few hours, but will continue to decrease this evening and overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 19, 4:27 AM PDT, 8 hours 9 minutes earlier.
Area forecast discussion, Aug 19, 4:27 AM PDT, 8 hours 9 minutes before
Area Forecast Discussion National Weather Service Spokane WA 427 AM PDT Sun Aug 19 2018 .SYNOPSIS... Wildfire smoke will be thick over portions of central and northeast Washington today as north winds transport smoke from the northern Cascades and British Columbia into the region. Warm, dry, and gusty north winds on Monday will raise concerns for the spread of wildfires. A pattern change during the second half of the week will bring cooler temperatures and cleaner west winds to the Pacific Northwest which should improve air quality. && .DISCUSSION... ...STRONG NORTH TO NORTHEAST WINDS SUNDAY NIGHT INTO MONDAY... Today: An area of low pressure off the WA coast begins to swing into Oregon while a shortwave digging through Central BC approaches the International Border. We will start to see these features beginning to phase late in the day but overall, weather impacts through the afternoon will be subtle. The thermally induced pressure trof at the surface is being suppressed southward and this has resulted in a stronger push of northerly winds down the Okanogan Valley and Waterville Plateau this morning with gusts of 18-28 mph observed. These winds will weaken later this morning but look to hold a northerly gradient of 8 to 13 mph throughout the day. Subtle cooling aloft will also result in a better shot for cumulus buildups in the northern mountains. Models continue to show marginal surface based CAPE values supportive for a few weak showers or t-storm cells but this carries low confidence given some CIN and lack of support from CAM models and SREF probabilities. Temperatures for this afternoon were adjusted downward based on impacts we observed from the smoke/haze Saturday. Sunday night and Monday: A strong shortwave digging through southern BC will usher a 1028mb surface high down the Continental Divide creating a strong north to northeast pressure gradient and resultant push of winds. Model trends have been toward stronger winds in the last 24 hours and forecast winds have been increased accordingly. This is a favorable pattern for strong north winds through the Okanogan Valley, northeast winds down the Purcell Trench, and each spilling into the Columbia Basin from both directions. Speeds at locations like Omak, Ephrata, Sandpoint, and across the Scablands and open wheat country of the Columbia Basin will likely reach sustained speeds of 20-30 mph with stronger gusts. Gusty winds will also impact the northern mountains between these favored channels but speeds and gusts will be more chaotic given different orientations of sheltering. Exposed ridgetops will be most exposed and as winds swing from north to northeast, aligned canyons will also experience periods of gusty conditions. The system will bring a threat for showers and a few thunderstorms but confidence is not high and models tend to overdue precipitation with these northeasterly pushes. Nonetheless, given that it is still August and we are transitioning from a shortwave ridge, lapse rates will remain quite unstable ahead of the backdoor cold front and we could see a few areas of showers and thunderstorms develop in the N Idaho Panhandle Sunday night into Monday morning then sagging southward into lower Panhandle and extreme SE WA in the afternoon hours. There is also a ghost of a chance for a few convective cells to develop along the Cascade Crest but this looks closer to the Sunday evening/night time-frame vs Monday. The combination of gusty winds and low humidity values will raise concern for rapidly spreading wildfires in the Okanogan Valley and Western Columbia Basin and fire weather watches have been issued. Although winds will be just as strong through the Purcell Trench of N ID and into Columbia Basin through the West Plains, there is a better chance for cooler temperatures and slightly higher humidity values keeping readings, thus not falling into "critical thresholds". Nonetheless, it will be windy. Smoke and haze will likely remain an issue despite the increasing winds due to reinforcing smoke from Canada. This will continue to be addressed daily with changes in wildfire behavior, smoke output, and transport winds shift. /sb Tuesday: Northeast winds should subside through the day Tuesday as Monday's cold front spreads across the Northern Plains. The surface pressure gradient between high pressure in Montana and low pressure over southern Oregon will weaken through the day. Morning winds of 10 to 20 mph in the Columbia Basin should diminish to 10 mph or less by late in the day. The mixing behind Monday's front should disperse some of the smoke in north Idaho and the eastern third of Washington. It is unclear how widespread the improvements will be for Okanogan and Chelan counties. There may be enough residual smoke across British Columbia and the northern Cascades that mixing from winds on Monday and Tuesday may not provide enough dispersion for an air mass that is simply inundated smoke. Anticipating a good deal of smoke across north central Washington, afternoon high temps have been trimmed 3 to 5 degrees below MOS guidance for places like Omak, Republic, Winthrop, Wenatchee, and Leavenworth. Wednesday: The evening models have trended further south with the passage of a sheared out upper trough on Wednesday. Chances for showers and thunderstorms have been removed for the northern and central Idaho Panhandle as well as eastern Washington. Winds are expected to reverse direction on Wednesday. After Monday and Tuesday's north or northeast winds, look for a transition to light south winds during the day Wednesday. Wind speeds probably won't be strong enough to push smoke out of central and north central Washington, but at least we won't be transporting Canadian smoke into Washington as winds become southerly. The transition to west winds Wednesday night will be good news for the East Slopes of the Cascades. West winds will be a "cleaner" wind direction. Thursday through Saturday: Confidence is growing that a significant pattern change will arrive Thursday with the arrival of a cool Pacific trough. The GFS, ECMWF, Canadian, and ensembles keep this cool trough over the Gulf of Alaska and British Columbia through the weekend. It looks like the Pacific Northwest will experience several days of modest onshore flow...meaning cooler temperatures, persistent "clean" west winds, and higher humidity. At this time, it looks like the trough will remain too far north for any widespread precipitation in Washington or north Idaho. However, some of the big fires in British Columbia could get wet late in the week and into the weekend. At the very least, the cooler temperatures and higher humidity should slow fire activity enough to improve our air quality. /GKoch && .AVIATION... 12Z TAFS: Northerly winds over the region will keep bringing wild fire smoke into the TAF locations. Predictive skill is low for where smoke will go and what visibilities will result. The general thinking is that visibilities will be low this morning, improve some in the afternoon as inversions lift, then deteriorate Sunday night as stronger north winds transport smoke toward the taf sites. A strong northerly wind event is expected to develop after 06z around Omak and spread toward the remaining terminals after 12z. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 87 62 84 59 84 59 / 0 0 10 0 0 0 Coeur d'Alene 87 58 83 56 84 55 / 0 10 20 0 0 0 Pullman 87 58 85 54 83 54 / 0 0 20 10 0 0 Lewiston 94 64 91 62 89 62 / 0 10 20 20 10 10 Colville 88 55 87 52 88 52 / 0 0 10 0 0 0 Sandpoint 85 53 80 50 83 49 / 10 10 20 0 0 0 Kellogg 87 55 79 52 81 53 / 10 10 20 0 0 0 Moses Lake 93 62 92 60 89 57 / 0 0 0 0 0 0 Wenatchee 90 65 91 65 87 64 / 0 0 0 0 0 0 Omak 92 61 91 60 89 60 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Aug 19, 3:59 AM PDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 359 AM PDT Sun Aug 19 2018 IDZ003-004-026-027-WAZ031>033-041-042-201100- Idaho Palouse-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Wenatchee Area-East Slopes Northern Cascades- 359 AM PDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY No hazardous weather is expected at this time. WAZ034-035-043-044-201100- Moses Lake Area-Upper Columbia Basin-Okanogan Valley- Waterville Plateau- 359 AM PDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Strong north winds will develop early Monday and continue into Monday afternoon. Conditions will remain very dry leading to critical fire weather conditions and the potential for rapid fire spread with ongoing wildfires or new ignitions. Minor tree damage and isolated power outages will also remain a concern. IDZ001-002-WAZ036>038-201100- Northern Panhandle-Coeur d'Alene Area-Spokane Area- Northeast Mountains-Okanogan Highlands- 359 AM PDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Strong north to northeast winds will develop early Monday and continue into Monday afternoon. Conditions will be dry leading to the potential for rapid fire spread with ongoing wildfires or new ignitions. Minor tree damage and isolated power outages will also remain a concern.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:15 AM PDT | Fire Weather Watch | OTX | 9 hr |
Nearby
Red Flag Warnings in Idaho, 2018Red Flag Warnings in Washington, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.